Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 14, NWS Binghamton, NY

May 9, 2000Chemung County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 2000, 6:12 PM EDT for Chemung County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2000, 6:12 PM EDT (22:12 UTC)
Expired
May 9, 2000, 7:00 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chemung County, NY

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 092213
SVRBGM
NYC015-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK.

* UNTIL 700 PM EDT.

* AT 609 PM EDT...SEVERE WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF BIG FLATS...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELMIRA HEIGHTS...FISHERVILLE AROUND 620 PM EDT.
  BREESPORT...LOWMAN AROUND 630 PM EDT.
  ERIN AROUND 635 PM EDT.
  CHEMUNG...OWENS MILL AROUND 640 PM EDT.
  VAN ETTEN AROUNdD 645 PM EDT.

ONE INCH DIAMETER HAIL WAS REPORTED IN ADDISON AT 550 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

WALDSTREICHER

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:10 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 9, 3:10 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT TUE MAY 9 2000

REGIONAL RADARS SHOWING SHRA AND TSRA HAVING A HARD TIME GETTING
GOING OVER N OH THIS AFT. A LINE OF SHRA AND TSRA HAVE DEVELOPED ON
THE OTHER SIDE OF LAKE ERIE THOUGH. EXPECT SCT ACTIVITY ACROSS THE
FA THIS EVE AS CAP SHOULD BE ERODED BY THEN. THE ETA MODEL INDICATES
DIV ALOFT THIS EVE AND THERE WILL BE PLENTY OF INSTABILITY. THE ETA
AND AVN HINT THAT THE FRONTAL BOUNDARY TO THE N WILL SAG S INTO THE
AREA OVERNIGHT BEFORE LIFTING BACK UP TOWARD MORNING. WILL NOT
MENTION ANY TIMING TO THE PRECIP TONIGHT AND GO WITH HIGH CHC POPS.
GUIDANCE POPS ARE LOW BUT THE THUNDERSTORM POPS ARE AROUND 70
PERCENT.

STRONG COLD FRONT MOVES ACROSS THE W MOST ZONES DURING THE EARLY AFT
WEDNESDAY. THE ETA HAS THE BEST INSTABILITY IN THE MORNING WITH
STABILIZING CONDITIONS AS THE DAY GOES ON. THE NGM AND AVN ARE
SLOWER MOVING IN THE PRECIP AND SHOW MORE IN THE WAY OF INSTABILITY
THROUGHOUT THE DAY. CAN NOT RULE OUT THE POSSIBILITY OF SEVERE
WEATHER TOMORROW EAST OF INTERSTATE 81. WILL CONTINUE OCCASIONAL
SHRA AND TSRA WORDING.

MID/UPPER LVL TROUGH SWING THRU WEDNESDAY NIGHT WITH SHRA ENDING
DURING THE EVE W MOST ZONES. SFC AND 850H RIDGE BUILD IN ON THURSDAY
BRINGING DRY WEATHER AND MOSUNNY SKIES.

GENERALLY FOLLOWED GUIDANCE TEMPS. COMPROMISED WHERE DIFFERENCES
WERE NOTED.

.BGM...NONE.

SMF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:30 PM EDTSevere Thunderstorm WarningBGMSteuben45 min
May 9, 6:57 PM EDTSevere Thunderstorm WarningBGMDelaware63 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.